MAUDE Adverse Event Report: ONSET MEDICAL CORPORATION SOLOPATH RE-COLLAPSIBLE ACCESS SYSTEM, INTRODUCER; INTRODUCER CATHETER

ONSET MEDICAL CORPORATION SOLOPATH RE-COLLAPSIBLE ACCESS SYSTEM, INTRODUCER; INTRODUCER CATHETER
Catalog Number SR-2435
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Internal Organ Perforation (1987); Blood Loss (2597); Device Embedded In Tissue or Plaque (3165)
Date of Event 04/22/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The actual device was returned but the evaluation is not yet complete.A follow up report will be submitted when the investigation is complete, but no later than 30 days from the date that this report was sent.(b)(4).A search of the fda's maude database found that a medwatch was also sent to the fda by the user facility.It was confirmed that the part number sr-2345 reported to the fda was incorrect and the actual part number is sr-2435.Medwatch report number is mw5061890.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.
 
Event or Problem Description
The user facility reported sheath separation while using the solopath device during a procedure.Follow up communication with the user facility confirmed the following information: iliac avulsion on solopath re-collapsible sheath; the vessel was accessed via femoral artery cut down on the right side for the purpose of introducing a 37mm gore tag graft for a type b dissection; access was gained and a 35cm 24fr.Solopath sheath was introduced over a lunderquist wire into the aorta; during insertion some resistance was encountered, most likely as a result of calcium in the artery; the sheath was twisted, re-positioned and was advanced over the wire into the descending aorta; the solopath was inflated per ifu and the tag graft was delivered successfully; when it was time to remove the solopath rc sheath, a wire was inserted into the ascending aorta and an endoflator was attached to the side arm collapsible port to inflate the outer balloon for collapsing; per the ifu, the physician tried to inflate the outer balloon to 6atm to collapse the sheath, however, 4atm was the maximum inflation achieved, likely because of a "pinhole" in the outer balloon caused by calcium; the physician decided to try to remove the sheath and pulled slightly, after some initial withdrawal roughly 5-10cm the sheath would not move anymore; at that point, it was decided to try to re-inflate the outer balloon to try to further collapse the sheath; the endoflator was re-attached to try to inflate to 6atm, however, 0atm's were achieved; when the tech pulled negative on the endoflator, it filled with fluid and some blood, indicating that the balloon had a hole; then it was decided to put an aortic occlusion balloon up from the left side into the aorta to preserve blood flow and to prepare for potential withdrawal complications; a viabahn was brought into the room as a further precaution; the physician tried to manipulate the sheath to dislodge it but was unsuccessful; a 12 fr.Dryseal sheath was inserted into the inner lumen of the solopath sheath hoping that it would expand the inner lumen, dislodge the sheath and straighten the solopath and give it some rigidity and rail strength for withdrawal, this technique was unsuccessful; the patient's pressure dropped and it was determined that the q50 balloon had a hole and was not able to maintain its pressure in the aorta; at this point the physician pulled again on the solopath to see if it would dislodge and the sheath broke and separated, leaving approximately 15 cm of the sheath inside of the patient; when the sheath broke, wire position was lost and was no longer inside of the remaining portion of the sheath; the broken part of the sheath, inside of the patient, was then grabbed and pulled and some of the iliac artery was attached to the sheath; an abdominal incision was made and the iliac artery was exposed for repair to place an iliac graft; the patient received a blood transfusion to replace blood loss, 6 units of ffp, 6 units of rbc, and 2 units of platelets; the procedure was completed successful with cut down and repair of iliac artery; and the patient's condition was reported as stable.
 
Additional Manufacturer Narrative
The sheath and dilator were returned for evaluation.The sheath was noted to be broken in three pieces.The sheath was heavily damaged, stretched, and flattened throughout the middle portion.The patient's artery was still attached to the proximal portion of the distal broken part of the sheath.The dilator revealed no visual anomalies.A review of the device history record of the involved product/lot# combination was conducted with no relevant findings.A search of the complaint file did not find any other report with the involved product/lot combination.The event description provided indicates that a potential root cause for the difficult sheath removal and eventual sheath breakage may have been related to the report that the expanded solopath was unable to be collapsed.The exact cause of the reported event cannot be definitively determined.All available information has been placed on file in quality assurance at the manufacturing facility for appropriate tracking, trending and follow-up.

Brand Name
SOLOPATH RE-COLLAPSIBLE ACCESS SYSTEM, INTRODUCER
Common Device Name
INTRODUCER CATHETER
Manufacturer (Section D)
ONSET MEDICAL CORPORATION
13900 alton parkway
suite 120
irvine CA 92618
MDR Report Key5667713
Report Number3004672932-2016-00006
Device Sequence Number142000
Product Code DYB
UDI-Device Identifier00852381004418
UDI-Public00852381004418
Combination Product (Y/N)N
Initial Reporter StateCO
Initial Reporter CountryUS
PMA/510(K) Number
K121404
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 05/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2017
Device Catalogue NumberSR-2435
Device Lot NumberW038382
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/28/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 04/23/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date05/19/2016
Supplement Report FDA Received Date06/10/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age78 YR
Patient Weight58